Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Wilmington, OH

April 19, 2017Hardin County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 19, 2017, 6:19 PM EDT for Hardin County, Ohio. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 6:19 PM EDT (22:19 UTC)
Expired
Apr 19, 2017, 7:00 PM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hardin County, OH

The radar

The Cincinnati radar (KILN), 147 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS51 KILN 192219
SVRILN
OHC065-192300-
/O.NEW.KILN.SV.W.0075.170419T2219Z-170419T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
619 PM EDT WED APR 19 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northern Hardin County in west central Ohio...

* Until 700 PM EDT.

* At 619 PM EDT, a severe thunderstorm was located over Ada, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kenton, Ada, Forest, Dunkirk, Alger, Blanchard, Mcguffey,
  Patterson, Dola, Grant and Huntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4065 8342 4068 8388 4082 8388
TIME...MOT...LOC 2219Z 268DEG 20KT 4075 8383 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR
2 follow-up statements
725 
WWUS51 KILN 192236
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
636 PM EDT WED APR 19 2017

OHC065-192300-
/O.CON.KILN.SV.W.0075.000000T0000Z-170419T2300Z/
Hardin OH-
636 PM EDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHEASTERN HARDIN COUNTY...

At 636 PM EDT, a severe thunderstorm was located near Dunkirk, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Forest, Dunkirk, Blanchard, Patterson, Dola and Grant. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4068 8342 4072 8374 4080 8373
TIME...MOT...LOC 2236Z 268DEG 20KT 4075 8370 

HAIL...1.00IN
WIND...60MPH
 
$$

JDR
078 
WWUS51 KILN 192255
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
655 PM EDT WED APR 19 2017

OHC065-192305-
/O.EXP.KILN.SV.W.0075.000000T0000Z-170419T2300Z/
Hardin OH-
655 PM EDT WED APR 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDIN COUNTY
WILL EXPIRE AT 700 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4068 8342 4072 8374 4080 8373
TIME...MOT...LOC 2255Z 268DEG 20KT 4075 8357 

$$

JDR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:46 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 19, 3:46 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
346 PM EDT Wed Apr 19 2017

.SYNOPSIS...
A cold front draped across the northern Ohio Valley in an east-
west orientation will stall out this evening before lifting
back northward tonight as a warm front. A cold front with
associated shower and thunderstorm activity will move through
the area late Thursday afternoon through early Friday morning.
High pressure will briefly build into the region Friday before a
low pressure system tracks east through the northern Tennessee
Valley this weekend along the remnant frontal boundary,
bringing additional chances for rain Saturday through Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Low clouds from this morning have scattered out and lifted a bit
across the area as some thin cirrus gradually overspread from
the west. Spotty shower activity across nrthrn KY will continue
moving ENE through the remainder of the afternoon before focus
shifts to the nrthrn part of the FA for this evening into the
early overnight hours.

Convection-allowing models continue to show development of
broken clusters of showers and thunderstorms this aft/eve in
response to a weak upper-level disturbance moving across the
southern Great Lakes region. This activity would likely develop
along and just south of a nearly-stationary east-west oriented
sfc frontal boundary that stretches from SE Michigan westward
into nrthrn Illinois. Steering-layer flow would track this
activity ESE through nrthrn OH and eventually NE OH late this
eve. This activity may clip the far N/NE zones of the FA this
evening/early overnight, so have maintained chance PoPs to
account for this potential.

Although the cloud cover has been a bit slow to break/scatter
early this afternoon, temps continue to warm nicely and are on
track to top out in the mid to upper 70s area-wide, with a few
80s possible along/south of the Ohio River.

As the FA becomes situated squarely in the warm sector of a
developing surface low pressure system across the mid-
Mississippi Valley, temps will once again be slow to fall
tonight. With an increasing LL jet and corresponding LL moisture
transport, lows will only bottom out in the lower/mid 60s area-
wide early Thursday morning.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Do think that the beginning of the short-term period (Thursday
morning through very early afternoon) will be fairly quiet
across the FA. Southwesterly flow will gradually increase during
the morning and early afternoon hours, with gusts to 20 to 30
MPH expected by afternoon as peak heating and mixing becomes
optimized.

Because Thursday/s activity is now within the range of many of
the hi-res convection-allowing models, the forecast is being
narrowed down for timing and threats. Do think that convection
will initiate in the early to mid afternoon across nrthrn and
cntrl IN in an environment characterized by moderate instby
(1200-1500 j/kg MUCAPE) and marginal shear. While fcst soundings
show a mainly-unidirectional LL wind profile in the lowest
couple thousand feet, there is some speed shear which may aid in
some organization of the activity across the Ohio Valley
Thursday afternoon. Additionally, activity will be approaching
the FA during peak diurnal heating (and corresponding maximum in
instby). Therefore, with sufficient CAPE centered around -20C,
there may be some isolated large hail risk with strongest
storms. As the scattered storms progress south/east through the
FA Thursday evening, expect main threat to transition to
isolated damaging wind before activity gradually weakens
south/east of the I-71 corridor. This will occur as the activity
outruns its genesis region and moves into an environment that
is less supportive for strong to severe storms (increasing LL
CIN, decreasing shear, etc.) in south/central OH and
NE KY. With the above in mind, will maintain mention of svr
potential in the HWO.

Before scattered storms move into the FA during the late
afternoon and evening, fairly strong southwesterly flow and
partly cloudy skies will allow for temps to rise quickly early
in the day. Expect that high temps will top out near 80 degrees
area-wide, with the potential for mid 80s in the Scioto Valley,
nrthrn KY and even parts of SW OH. Do think that standing daily
record high temperatures are safe tomorrow at the 3 climate
sites, with Dayton appearing most-likely to get close to at
least a tie (record 85 degrees (1915), forecast high of 81
degrees). If skies are a bit clearer than current guidance
suggests, forecast highs may be a degree or two too cool.

By Thursday night, remnant scattered storm activity will be on
the decrease as it pushes south/east through the remainder of
the FA. Cooler/drier air will gradually filter in from the
W/NW overnight, with lows ranging from the upper 40s (NW) to
the upper 50s (SE).

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Cooler conditions are expected for Friday with northerly flow.  Most
of the day on Friday will be dry, however precipitation will begin
to work up into southern portions of the forecast area later in the
day on Friday.  The ECMWF continues to be quickest with the
precipitation and the furthest north.  The highest confidence with
precipitation chances are along and south of the Ohio River
therefore went with higher precipitation chances there.
Precipitation chances will be in the forecast from later in the day
on Friday through Saturday and taper off on Sunday.  There is no
instability therefore kept any thunder mention out of the forecast.
With precipitation chances and clouds, cool conditions will be
present through the weekend with highs in the 50s and 60s.

High pressure and dry conditions are expected Sunday night into
Monday.  A weak system moves through the region on Tuesday, however
moisture is limited and therefore kept precipitation chances out of
the forecast at this time.  Dry conditions continue through the
daytime hours on Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Although MVFR stratocu continue to gradually lift and scatter
in the area early this afternoon, some MVFR CIGs are lingering
for all regional terminals except KDAY where CIGs have gone VFR.
Do expect that all CIGs will go VFR within the first hour or
two of the TAF period for remaining terminals of KCVG, KLUK,
KILN, KCMH, and KLCK.

A few -SHRA across south-central Ohio will continue to move ENE
through the afternoon, staying south of all the sites. However,
CAMs continue to hint at development of SHRA/TS
along/immediately south of a nearly-stationary boundary
stretched in a east-west orientation across the northern Ohio
Valley. This activity will likely develop early this evening
before pushing south/east across central Ohio and points further
north/east. Do think that a few showers may pass close to KCMH
for a brief period, so have added a VCSH to account for this
potential between 04-08z.

Light southwesterly winds of generally around 10 kts are
expected through this evening before tapering off after 00z.
With light winds expected to gradually go more south-
southwesterly toward 12z, there may be BR leading to brief MVFR
VSBYs for KLUK toward daybreak Thursday.

For Thursday, as the sfc pressure gradient tightens, winds will
pick up after 15z, with gusts to 20-25kts possible during the
afternoon hours as mixing becomes optimized. Do expect that
scattered SHRA/TS will work into the area from the west shortly
after the end of the 24-hr TAF period, so have accounted for
this potential in the KCVG 30-hr period.

OUTLOOK...Thunderstorms likely Thursday into Thursday night.
MVFR ceilings and visibilities possible Saturday into Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...JGL/Novak
AVIATION...KC
Hazardous weather outlook, Apr 19, 3:53 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
353 PM EDT Wed Apr 19 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
353 PM EDT Wed Apr 19 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will cross southeast through the region Thursday
afternoon and evening. Damaging winds and isolated large hail will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Thursday afternoon into the
evening hours.

In the hours before

Special weather statement, Apr 19, 5:44 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
544 PM EDT WED APR 19 2017

OHZ026-192200-
Hardin OH-
544 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARDIN COUNTY UNTIL
600 PM EDT...

At 544 PM EDT, radar indicated a strong thunderstorm over Dunkirk,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Forest, Dunkirk, Blanchard, Patterson and Grant.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4070 8350 4071 8369 4082 8367
TIME...MOT...LOC 2144Z 271DEG 15KT 4078 8364

JDR
Special weather statement, Apr 19, 6:00 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
600 PM EDT WED APR 19 2017

OHZ026-192230-
Hardin OH-
600 PM EDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL 630
PM EDT...

At 559 PM EDT, radar indicated a strong thunderstorm near Alger,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Alger, Blanchard, Mcguffey, Patterson,
Dola, Grant and Huntersville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4070 8350 4070 8344 4069 8344 4069 8342
      4067 8342 4066 8343 4065 8388 4082 8388
      4082 8350
TIME...MOT...LOC 2159Z 267DEG 29KT 4074 8391

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:44 PM EDTSpecial Weather StatementILNHardin16 min
Apr 19, 6:00 PM EDTSpecial Weather StatementILNHardin30 min
Apr 19, 6:55 PM EDTSpecial Weather StatementILNHardin20 min
Apr 19, 6:59 PM EDTSpecial Weather StatementILNHardin31 min
Apr 19, 7:05 PM EDTSevere Thunderstorm WarningILNHardin25 min
Apr 19, 7:27 PM EDTSpecial Weather StatementILNHardin33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.